MAUDE Adverse Event Report: ETHICON INC. STLESS STEEL SIL 4X18IN 1 S/A V-37; SUTURE, NONABSORBABLE, STEEL

ETHICON INC. STLESS STEEL SIL 4X18IN 1 S/A V-37; SUTURE, NONABSORBABLE, STEEL
Catalog Number M660G
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A manufacturing record evaluation was performed for the finished device lot number, and no related non-conformances were identified.H6 component code: g07002 device not returned.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please confirm that the needle detached from the suture? or did the suture break? is it known how many of each lot (tbmkpt & tcmbej) was used during each procedure? please specify.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.Date and name of index surgical procedure? the diagnosis and indication for the index surgical procedure? what was the tissue condition (normal, thin, calcified, fragile, diseased)? other relevant patient history/concomitant medications? what instruments were used to grasp the needle? where was the needle grasped during use? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? will product be returned? if so, please provide the return date and tracking information.Please describe why an absorbable suture was used when the steel wire was not able to be used?.
 
Event or Problem Description
It was reported that a pediatric patient underwent a cardiac surgery on an unknown date and suture was used.During the procedure, after the first pass through the baby's sternum, the needle detached from the wire, preventing the surgeon from making the second pass to close the thorax.As a result of the steel wire breaking, the surgeon had to close the baby's sternum with an absorbable suture instead of a permanent steel wire.The procedure was completed successfully.There were no adverse patient consequences reported.It was opined by the surgeon that it is preferable to use a steel wire for closing a baby¿s sternum, as the baby will often need a second surgery.The steel wire provides protection when reopening the sternum for a subsequent procedure.However, with a sternum closed with an absorbable suture, the patient does not benefit from this protection, and there is a risk that the saw could penetrate the heart during reoperation.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 11/14/2024.Additional information was requested, the following was obtained: please confirm that the needle detached from the suture? or did the suture break? the suture broke after the first sternal passage.Is it known how many of each lot (tbmkpt & tcmbej) was used during each procedure? please specify.Unfortunately, this information is unknown.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.We don't have this information.Date and name of index surgical procedure? pediatric cardiac surgery (congenital).The dates are not available.The problem is recurrent since the last few months the diagnosis and indication for the index surgical procedure? congenital cardiac pediatric surgery.We don't have more details.What was the tissue condition (normal, thin, calcified, fragile, diseased)? tissue condition is unknown for all the patients.The surgeries were on babies, so the tissues were not calcified, fragile or diseased.Other relevant patient history/concomitant medications? unknown what instruments were used to grasp the needle? needle holder (sternal) where was the needle grasped during use? 2/3 of the distance from the point of the needle.What is the physician¿s opinion as to the etiology of or contributing factors to this event? here¿s a revised version of your text with corrections and modifications: both physicians have been using the same steel wire (ethicon wire 1) for the past 20¿30 years without encountering any issues with the wire breaking after the first pass.However, in the last few months, they¿ve started to experience this problem.They have not changed their technique or the instruments they use.They suspect the issue may be due to a slight change in the manufacturing process, which is causing the wire to break after the initial pass.This issue only affects the steel wire of caliber 1 used for babies, as they do not encounter the same problem with other wire calibers.This is why they believe it may be a manufacturing defect.What is the patient's current status? in recovery.Will product be returned? if so, please provide the return date and tracking information.The product have been returned.Tracking info : fedex express (b)(4).Please describe why an absorbable suture was used when the steel wire was not able to be used? in the pediatric population, absorbable sutures may be used for smaller patients as an alternative to steel wires.However, the preferred method remains steel wires, as i mentioned in the form, to provide protection in case additional surgeries are needed.The surgeon explained that babies' sternums heal very quickly, which is why absorbable sutures can be an option.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
STLESS STEEL SIL 4X18IN 1 S/A V-37
Common Device Name
SUTURE, NONABSORBABLE, STEEL
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-JUAREZ
calle durango #2751
ciudad juarez 32575
MX   32575
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key20506263
Report Number2210968-2024-10937
Device Sequence Number18296023
Product Code GAQ
UDI-Device Identifier10705031045521
UDI-Public(01)10705031045521(17)280131(10)TBMKPT
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberM660G
Device Lot NumberTBMKPT
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/16/2024
Supplement Date Received by Manufacturer10/22/2024
Initial Report FDA Received Date10/22/2024
Supplement Report FDA Received Date11/14/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/21/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown